According to a recently published study, high use of acetaminophen is associated with an increased risk of hematologic malignancies other than chronic lymphocytic leukemia/small lymphocytic lymphoma (CLL/SLL).
In the research conducted at the Fred Hutchinson Cancer Research Center in Seattle, 64,839 men and women age 50 to 76 were recruited into a Vitamins and Minerals Lifestyle study. The researchers examined the association of aspirin, non-aspirin nonsteroidal anti-inflammatory drugs (NSAIDs), and acetaminophen use with development of new hematologic malignancies. A total of 577 hematologic malignancies were identified over a two-year period. The researchers found that high use of acetaminophen (four or more days per week for four or more years) was associated with an almost two-fold increased risk for development of new hematologic malignancies, including myeloid neoplasms, non-Hodgkin lymphomas and plasma cell disorders. By comparison, there was no association with risk of hematologic malignancies with an increased use of aspirin, non-aspirin NSAIDs or ibuprofen.
It is important to remember that observational studies like this are prone to error. Although the results support the conclusion that high use of acetaminophen was associated with new lymphomas, it is not possible to conclude that acetaminophen causes lymphoma. For example, it is possible that people taking a lot of acetaminophen had other problems that were associated with development of lymphoma.
The authors write, “case-controlled studies, in vitro studies, and one long-term animal experiment support these results. Nonetheless, supporting evidence from other prospective studies would be needed before any recommendations about acetaminophen use could be made.”